By: Omar Rahman, PharmD Candidate c/o 2017
Stevens-Johnson Syndrome is a unique skin disease that may be due to an infection, a response to medication, or other idiopathic causes. It is uncommon, as there are approximately only 20,000 cases worldwide annually. The etiology confirms that about half of the cases are in reaction to iatrogenic causes such as antibiotics, anti-convulsants, and anti-inflammatory medications. About a quarter of the cases are allotted to responses to infectious agents including, but not limited to Herpes Simplex Virus and Mycoplasma Pneumonia. The remainder of causes are idiopathic. 1
The disease is typically characterized by fever, severe purulent conjunctivitis, and inflammation of mucosal tissue. Physiologically, Stevens-Johnson Syndrome is significantly attributed to major changes in lymphohistiocytic infiltrate around blood vessels. Other key aspects of pathophysiology include degenerative changes in endothelial cells of the capillaries, as well as epidermal edema and necrosis due to immune responses. 1,2 In looking for Stevens-Johnson Syndrome, one focuses initially on manifestations such as Niklosky’s Sign, skin lesions, early symptoms of the upper respiratory tract, and viral illness. 2
As the disease progresses through the first 1-2 days, stomatitis and conjunctivitis begin to become more apparent. Dermatological presentations also include skin lesions that begin as erythematous macules and progress to edematous papules, epidermal sloughing, and skin lesions (resembling the iris) which progress into bullae and vesicles within 1-3 days.1,2 Major respiratory symptoms to be wary of are pneumonitis, pneumonia, and bronchiolitis, as they equate to the second cause of mortality. Patients often experience respiratory failure due to mucus retention and sloughing of the trachea-bronchial mucosa. Ocular manifestations related to this disease can be quite severe as complications typically include chronic conjunctivitis that can lead to ulcerated lesions, and even complete blindness.1-3
Gastrointestinal involvement may vary from symptoms like painfully crusty lips to oral lesions that can rupture. The most severe complication is bleeding caused by sloughing, which could extend as far as the entire GI tract.1 Another critical complication is severe dysphasia, which makes it difficult to maintain proper nutrients. This loss of fluids and electrolytes can lead to the loss of blood-borne proteins, which makes the patient more susceptible to infection. Overall, the manifestations and complications of Stevens-Johnson syndrome can be quite serious and require intensive treatment.
Treatment is concentrated on establishing and eliminating the underlying cause of the disease as well as properly managing the symptoms. In terms of dermatologic healing, the first step would be to close all wounds with biological dressings such as xenografts. This allows for closure and re-epithelization. In order to manage the burn-like symptoms, one could use silver sulfadiazine.1,3 Respiratory management includes postural drainage, nebulization, and suctioning. There should be close monitoring of arterial blood gases in order to detect signs of respiratory failure. Upon such signs, ventilator intubation should be strongly considered. For ocular treatment, the patient should keep the eyes hydrated through the use of lubricant eye drops. This may be required up to a few months, but will prevent dry and photophobic eyes. 1,2 For gastrointestinal management, antacids and H2 blockers should be used to stabilize gastric pH. In order to avoid irritation and stress-induced ulcers, gastric pH should be kept above 5. Fluids and electrolytes should be monitored every 6 hours. Replacement of lost fluids should be determined by the total body surface area affected, the volume of fluid lost, and the patient’s weight.1,2 In terms of infection management, high-dose cortisol therapy should be used aggressively in order to control and reduce lesions and sloughing. Antibiotics should also be administered based on local cultures. For initial management of the disease, IVIG should be considered.1
Stevens Johnson Syndrome proves to be a rare, but very serious condition of the skin and mucous membranes. It is due primarily to infection or reaction to medication. It begins with flu-like symptoms and continues to present more evident symptoms such as rashes and blisters. The condition spreads throughout many parts of the body and can impact them severely. It is an emergency condition that is treated through elimination of the underlying cause and subsequent management of symptoms. Medication, fluid replacement, wound dressings, and artificial tears are among the many of the methods aimed towards the management of this condition. Overall, the condition is one that can be critical, but manageable if attended to urgently.
- Stitt VJ., Jr Stevens-Johnson syndrome: a review of the literature. J Natl Med Assoc. 1988 Jan;80(1):104–108.
- Huff JC, Weston WL, Tonnesen MG. Erythema multiforme: a critical review of characteristics, diagnostic criteria, and causes. J Am Acad Dermatol. 1983 Jun;8(6):763–775.
- Bianchine JR, Macaraeg PV, Jr, Lasagna L, Azarnoff DL, Brunk SF, Hvidberg EF, Owen JA., Jr Drugs as etiologic factors in the Stevens-Johnson syndrome. Am J Med. 1968 Mar;44(3):390–405